CDC highlights speed, deadliness of fentanyl

20151127_met_needles_071 (4)

Hypodermic needles were found at a West Palm Beach rental property. Such needles are often used for illegal drugs. (Thomas Cordy / The Palm Beach Post)

A new report from the Centers for Disease Control emphasizes just how quickly illicit street fentanyl can kill drug users, and the report suggests moves that are politically unpopular — such as illegal drug “shooting galleries” in supervised injection locations — can save lives.

The CDC interviewed 64 people in Massachusetts, nearly all of whom had witnessed an overdose in the previous six months; two-fifths of those people also had overdosed themselves. One person warned about how much worse fentanyl was than heroin:

“A person overdosing on regular dope leans back and drops and then suddenly stops talking in the middle of a conversation and you look over and realize they’re overdosing. Not like with fentanyl. I would say you notice it as soon as they are done [injecting]. They don’t even have time to pull the needle out and they’re on the ground.”

And fentanyl is increasing faster than authorities can deal with it. In six months, fentanyl went from being present in about two-fifths of opioid overdose deaths in Massachusetts to almost four-fifths. And that data is already two years old. The CDC report warns that the report doesn’t include fentanyl analogs, which can be far stronger.

Palm Beach County wasn’t testing for drugs like carfentanil, a horrifically strong elephant tranquilizer, until last year. The drug helped double the number of Palm Beach County opioid overdoses last year, with carfentanil being found in at least 109 bodies. Carfentanil is said to be 10,000 times stronger than morphine.

Overdoses with fentanyl and especially carfentanil are much harder to reverse using drugs like Narcan and its generic, naloxone. The CDC notes that multiple doses of Narcan are often required. One example of a man trying to save a woman’s life:

“So he put half up one [nostril] and half up the other nose, like they trained us to do, and she didn’t come to. So he put water on her face and kind of slapped her, which doesn’t really make you come to. It doesn’t. So he pulled out another thing of Narcan and he put half of it up one nose and then she came to. … She just didn’t remember anything. She said, ‘What happened? I remember washing my hands and, like, what happened?’ We said, ‘You just overdosed in this room!’ So yeah, it was wicked scary.”

How fast? The CDC itself reported that “Rapidity of overdose death was determined from available evidence, including needles inserted in decedents’ bodies, syringes found in hand, tourniquets still in place, and bystander reports of rapid unconsciousness after drug use.” Lips immediately turned blue; people started gurgling or having something like seizures.

The CDC recommended some ways to reduce deaths, including expanding access to evidence-based treatment. Palm Beach County has lost publicly funded beds, and some privately funded treatment centers reportedly provided drugs to their clients, who sometimes were turned into prostitutes.

The CDC report also pointed to high numbers of overdoses away from people who could help sufficiently. Some 18 percent were away from bystanders; 58 percent were in another room of the house; 24 percent didn’t know about the drug use; 12 percent themselves were intoxicated; 11 percent didn’t recognize overdose symptom and 15 percent thought the person had just gone to sleep. All that means high-quality interventions are few and far between:  “Clear evidence that a bystander was unimpaired, witnessed the drug consumption and was present during an overdose (i.e., able to respond immediately) was reported in 1% of the fentanyl overdose decedent charts,” the CDC reported.

The CDC suggested harm reduction services can help. “The high percentage of fatal overdoses occurring at home with no naloxone present, coupled with the rapid onset of overdose symptoms after using fentanyl through injection or insufflation, underscores the the urgent need to expand initiatives to link persons at high risk for overdose (such as persons using heroin, persons with past overdoses, or persons recently released from incarceration) to harm reduction services and evidence-based treatment.”

The CDC then cites a journal article on supervised injection services.

Justin Kunzelman, president of Rebel Recovery Florida, said the thousands of young people dying will only increase the pressure on government to allow, and support, harm reduction strategies.

“I don’t think people are going to give politicians a choice,” he said.

Kunzelman said because of the increasing overdose risk, more people are carrying Narcan, and, often, higher and more doses of the drug.

Reader Comments 0

0 comments